Annals of Pharmacotherapy · 1999 · 102 citations · 15 references
PharmacyPharmacologyPharmacotherapyAntimicrobial PharmacotherapyCardiovascular PharmacotherapyClinical PharmacologyAntiarrhythmic TherapyArrhythmia PharmacotherapyCardiac MedicationsCardiac PharmacotherapyHeart FailureArrhythmia InductionArrhythmia RecurrenceCyp3a4 InteractionsDrug-induced ArrhythmiasMacrolide AntibioticsMacrolide TherapySerious Adverse EventsVentricular Arrhythmia Pharmacotherapy
OBJECTIVE: To highlight a case of torsade de pointes ventricular arrhythmia induced by the concomitant use of cisapride and clarithromycin. CASE SUMMARY: A 77-year-old white woman was admitted to the hospital with a diagnosis of pneumonia and exacerbation of congestive heart failure. In addition to her usual medications, which included cisapride, the patient was prescribed trimethoprim/sulfamethoxazole and clarithromycin for pneumonia. Within 48 hours, the patient had documented episodes of symptomatic torsade de pointes arrhythmia, which eventually responded to therapy. Both cisapride and clarithromycin were discontinued, and the patient did not have any recurring episodes during a 32-month follow-up. DISCUSSION: Cisapride has been implicated in causing adverse cardiac events, including torsade de pointes arrhythmia. In most cases, the patients had preexisting risk factors for torsade de pointes and/or were receiving other medications known to inhibit the hepatic CYP3A4 enzyme system and the metabolism of cisapride. There is evidence that clarithromycin, a relatively new macrolide antibiotic, also inhibits the isoenzyme CYP3A4. The resulting accumulation of cisapride caused by concomitant clarithromycin therapy was believed to have been the cause of the torsade de pointes arrhythmia in this patient. CONCLUSIONS: Concomitant use of cisapride and clarithromycin may cause torsade de pointes arrhythmia.
15
Terfenadine-Ketoconazole Interaction
Peter K. Honig · JAMA · 1993 · 658 citations
Mechanism of the Cardiotoxic Actions of Terfenadine
Raymond L. Woosley · JAMA · 1993 · 617 citations
Medicine, Cardiology, Pharmacology +14
Sex Difference in Risk of Torsade de Pointes With <i>d,l-</i> Sotalol
Michael H. Lehmann, S. Hardy, Donald Archibald et al. · Circulation · 1996 · 453 citations
Medicine, Cardiology, Pharmacology +17
Long QT Syndrome During High-Dose Cisapride
Sergio Bran · Archives of Internal Medicine · 1995 · 164 citations
Leif Carlsson, Gregory Amos, Birgit Andersson et al. · Journal of Pharmacology and Experimental Therapeutics · 1997 · 158 citations
Medicine, Cardiology, Pharmacology +17